Jump to content
Acne.org
Search In
Find results that contain...
Find results in...

Recommended Posts

hi.

so i'm almost seventeen now and after battling cystic acne for over a year (i know it's not that long, but long enough to give me scarring) i'm running out of options... and considering accutane. here's my situation:

things i've tried: azelex, sulfur, differin, duac, minocycline, salicylic acid chemical peel... all of these things just exaberated the acne or had some other bad side effect. since last september, i've been on a combination of retin-a micro and doxycycline. spiro was added in january.

the combination worked great for a while, and until today upon starting the spiro i haven't had a really terrible cyst. not much acne at all, compared to how i usually am (before i began doxy + retin-a i had moderate acne.. all types). however, it has messed up my cycle a lot... it's not that bad, but i have to wonder what this is doing to my body? same with the doxycycline. doubt.gif

most importantly... in the past two (ish) months my skin has been crusting and flaking off like crazy. it's constantly red. my skin has gotten SO sensitive that the retin-a is tearing it up. i wash with the most gentle cleanser i can find, and any moisturizer just makes it worse.

the last straw was this week... my face is so red and irritated it stings like crazy, and bled when i tried to put makeup on yesterday. i had to stop using the retin-a for one night because my skin was so irritated, so i didnt put it on last night. sure enough, my skin was a good bit less irritated and red, but tonight i realized with a certain amount of horror that a huge (1/2 - 3/4 centimeter-ish) cyst on my right cheek (where i have all my scarring) has appeared... i haven't had any acne like this for a long time, and nothing this huge.

so this is my problem- nearly every topical is far too harsh for my skin, but spiro and doxy don't clear the cystic acne. anyways, i can't even use the doxycycline for much longer. i don't know what to do, because i'm killing my skin by using the topicals (did i mention i have a wrinkle at 16?) but as soon as i stop using them i get this crazy massive cystic acne back.

i've read a lot about accutane on here but never considered it seriously until now. frankly, i am tired of this stuff. i can't deal with having stubborn cystic acne in addition to scarring and red marks. seeing as to how i've exhausted most other options, how the acne i get almost always scars, and how i haven't really been able to look anyone in the eye for a year, i think getting a prescription will not be difficult.

like most people, the pros for me are: acne might be gone forever, no oily skin, NO TOPICALS, no antibiotics, just cleansing and moisturizing. the cons: terrible for you, possibility of exaberating scarring, fragile skin, initial breakout, how you can't do anything for red marks for six months afterwards.

i am already underweight/in poor health. i fully understand that accutane is hell on your body, and that people get a wide range of side effects. t the same time i think my current "regimen" is hell on me too. i'm not sure exactly what i am asking by posting here, but i really needed to vent about all this. acne and its consequences is making me a complete headcase.. it's taking over my life in a lot of ways.

here are some questions i have: would someone like me, with skin already so fragile, be a good candidate for accutane? do you think i could benefit from a low dose, or would i have to go on a high one? how hyped up is the depression? do you absolutely have to go on birth control if you're female, no matter what?

Share this post


Link to post
Share on other sites

As you seem to have tried everything else its worth asking for. I can't answer your questions about dosage etc. , I would say leave that to the experts, although if I remember right two forms of birth control were essential (although I'm male this info was printed in large red ink on the packets)

Share this post


Link to post
Share on other sites

yeah... that's how i feel too... i'm just really running out of options. i scheduled an appointment with the derm today, but it's not for a long time, so i have more time to consider the pros and cons. confused.gif

Share this post


Link to post
Share on other sites

You definitely need to weigh up the pros and cons but as you say in your first post its starting to take over life, which this condition does tend to do. IMO if the Dermatologist says its safe for you its surely got to be worth a try. I was scared at first but eventually took it and had very few problems (I appreciate this is not always the case)

Share this post


Link to post
Share on other sites

As always 'go see a dermatologist' is the answer. If your acne *is* cystic, then you definitely have a case. You'd have to discuss your 'poor health' while there.

I wish I hadn't waited so long to go myself. I think years of topicals really fucked with my skin.

Share this post


Link to post
Share on other sites

I agree with spotguru, go see a derm. The longer you wait, the more you will regret waiting. If you decide not to, then do another couple years on topicals and atibiotics, then realize they don't work, you will have alot of scars you could've avoided if you had gone on accutane before.

I say, do it.

Share this post


Link to post
Share on other sites

I agree with the derm. You definately have to see a derm when it comes to cystic acne. In my opinion, cystic acne isn't really a bacterial problem. (At least for me, I'm on 3 months of antibiotics and I'm just now starting to see a reduction in cysts, but I am still breaking out- they just are less inflamed, and go away faster)

So- that says to me, that bacteria causes more whitehead type situations. (I could be wrong, this is just from my experience) And the only person who can really lead you in the right direction, would be a dermatologist. And that is the only way you can get on Accutane, if that's what you want. So, start now- because some derms make you go through loops to get it...so the later you start going, the longer it could take to get Accutane.

Good luck to you, though- I totally understand how you feel, and it's really hard to deal with when it just seems like there's no end in sight. You will overcome this, though- we all will.

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes

×